You are likely experiencing a PVD or posterior vitreous
detachment, a common event that happens in many people.
You have a thick gel material in the middle of your eyes. Over time, it liquifies and can sometimes clump together causing floaters. As it liquifies, this gel material collapses on itself and pulls away from the wall of the eye. In the process it can stimulate the retina -- causing the flashes that you see. It is unusual for a PVD to last more than a year, but the flashes should eventually stop. The floaters, however, may not. Not treatment is recommended for the floaters as they generally pose more risks than benefits.
It is recommended that you see your ophthalmologist to look at the retina to make sure there are no problems such as a retinal hole or tear.
In most cases, there are no problems, but this exam in precautionary and allows for preventative treatment of any lesions that are found. If you notice a sudden increase in floaters, flashes of light
(like a lightening storm), or a shadow/veil in the periphery of your vision, this can be worrisome for a retinal detachment
. You would need to contact your ophthalmologist promptly in that case.
Remember to press the green accept button. It was a pleasure helping you with your question. Best wishes to you. Feel free to ask any additional questions.
Edited by Dr. James on 10/3/2009 at 9:13 PM EST